

UNITED STATES NUCLEAR WASTE TECHNICAL REVIEW BOARD

2300 Clarendon Boulevard, Suite 1300 Arlington, VA 22201

Agenda 1995 Summer Board Meeting

Exploratory Studies Facility Update Repository Operation and Conceptual Design Repository Licensing

Little America Hotel 500 South Main Street Salt Lake City, UT 84101 Tel: (801) 363-6781 Fax: (801) 596-5911

> July 11-12, 1995 Ballroom C

Tuesday, July 11, 1995

8:30 A.M. Welcome and opening remarks

John Cantlon, Chairman

Nuclear Waste Technical Review Board (NWTRB)

8:35 A.M. Opening remarks from the Department of Energy (DOE)

Russ Dyer or Wes Barnes, DOE

8:45 A.M. Session introduction

Edward Cording, NWTRB

8:50 A.M. "Independent Management and Financial Review, Yucca

Mountain Project"

Jim Kelley, Joe Kellogg, John Reiss, Charles Wilkins

Peterson Consulting Limited Partnership

9:40 A.M. Discussion/comments

10:10 A.M. BREAK (15 minutes)

10:25 A.M. Exploratory studies facility (ESF) update

Richard Craun, DOE

• Recent progress and projected excavation

• Subsurface construction lessons learned

— Ground support

Tuesday, July 11 — continued

- Excavation through fractured zones
- Portland tunnel boring machine
- Concurrent operations, alcove #2
- Conveyor status
- Board of consultants
- Surface facilities status
- Management issues
 - Restructured management and operating contractor (M&O) organization
 - New procurement organization
- Ventilation issues

11:10 A.M. Discussion/comments

11:40 A.M. Calico Hills update

Michael Cline, M&O

Woodward-Clyde Federal Systems

- North ramp extension alternatives evaluation
- Calico Hills system study

12:10 P.M. Discussion/comments

12:25 P.M. LUNCH (1 hour)

1:25 P.M. ESF geologic conditions

Dennis Williams, DOE

- Geotechnical reports on predicted and as-found conditions
- Faults
- Stratigraphic contacts
- Rock quality

1:40 P.M. Discussion/comments

Tuesday, July 11 — continued

1:55 P.M. ESF testing

Ned Elkins

Los Alamos National Laboratory

- ESF activities
 - Mapping and sampling
 - Construction monitoring
 - Saturation
 - Alcoves 1 through 4
 - Diesel emissions test
 - Current thermal testing concept

2:25 P.M. Discussion/comments

2:40 P.M. Repository operational concepts

Kal Bhattacharyya, M&O

Morrison Knudsen Corporation (MK)

- Functions related to waste disposal
- Phases of mined geologic disposal system operations
- Operational concepts, alternatives, and key issues
 - Construction
 - Development
 - Emplacement
 - Retrieval
 - Permanent closure

3:25 P.M. Discussion/comments

3:40 P.M. Repository advanced conceptual design

Daniel McKenzie, M&O (MK)

- Controlled design assumptions
 - Changes resulting from the program plan
- Repository layouts
 - Major features
 - Alternatives
- Retrievability
 - Issues
 - Ongoing and planned design activities

4:10 P.M. Discussion/comments

Tuesday, July 11 — continued

4:25 P.M. BREAK (15 minutes)

4:40 P.M. Repository engineering studies

Daniel McKenzie, M&O (MK)

• 100-year ground support

Backfill

• Rockfall recovery

5:25 P.M. Discussion/comments

5:40 P.M. Recess until 8:30 A.M., Wednesday, July 12

Wednesday, July 12, 1995

REPOSITORY LICENSING

8:30 A.M. Session introduction

Garry Brewer, NWTRB

8:35 A.M. High-level waste licensing process

Joe Holonich, et al.

Nuclear Regulatory Commission (NRC)

• NRC perspective on licensing

• Overall licensing process for a repository

• Prelicensing interactions and activities

10:35 A.M. Discussion/comments

10:45 A.M. BREAK (15 minutes)

Wednesday. July 12 — continued

11:00 A.M. Program approach to repository licensing

Stephan Brocoum, DOE

• DOE philosophy on geologic repository licensing

11:30 A.M. Discussion/comments

11:40 A.M. License application annotated outline status

April Gil, DOE

• Intent and process

• Associated NRC guidance documents

• Status and schedule

• Use for resolution of issues

12:25 P.M. Discussion/comments

LUNCH (1 hour and 10 minutes) 12:35 P.M. 1:45 P.M. **Integrated license schedule** Tom Williamson, M&O (Duke) 2:15 P.M. Discussion/comments 2:25 P.M. Peer review of thermal hydrology issues Ardyth Simmons, DOE • Scope, objectives, and profile of peer review team • Synthesis of white paper and the program to be reviewed 2:55 P.M. Discussion/comments Questions/comments from the public 3:05 P.M. 3:45 P.M. Closing remarks and adjournment John Cantlon, Chairman, NWTRB